Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 120, NWS Austin/San Antonio, TX

June 23, 2014Edwards County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 23, 2014, 9:00 PM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 9:00 PM CDT (02:00 UTC)
Expired
Jun 23, 2014, 9:45 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS54 KEWX 240200
SVREWX
TXC137-265-385-240245-
/O.NEW.KEWX.SV.W.0120.140624T0200Z-140624T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL EDWARDS COUNTY...
  WEST CENTRAL KERR COUNTY...
  NORTHERN REAL COUNTY...

* UNTIL 945 PM CDT.

* AT 856 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES
  NORTHEAST OF PRADE RANCH...OR 24 MILES SOUTH OF JUNCTION...AND
  MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES. THE STORM WILL BE TRACKING ALONG STATE     
  HIGHWAY 41 AND CROSS U.S. HIGHWAY 83. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2986 9966 2996 9994 3025 9973 3017 9955
TIME...MOT...LOC 0158Z 031DEG 16KT 3015 9968

$$
2 follow-up statements
443 
WWUS54 KEWX 240218
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
918 PM CDT MON JUN 23 2014

TXC137-265-385-240245-
/O.CON.KEWX.SV.W.0120.000000T0000Z-140624T0245Z/
EDWARDS TX-KERR TX-REAL TX-
918 PM CDT MON JUN 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN REAL...WEST CENTRAL KERR AND EXTREME EAST CENTRAL
EDWARDS COUNTIES...

AT 915 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTH OF
PRADE RANCH...OR 25 MILES NORTH OF LEAKEY...MOVING SOUTHWEST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES. STATE HIGHWAY 41 AND U.S. HIGHWAY 83 WILL 
CONTINUE TO BE IMPACTED. 

LAT...LON 2986 9966 2996 9994 3022 9975 3013 9957
TIME...MOT...LOC 0217Z 031DEG 16KT 3008 9973

$$
903 
WWUS54 KEWX 240242
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 PM CDT MON JUN 23 2014

TXC137-265-385-240251-
/O.EXP.KEWX.SV.W.0120.000000T0000Z-140624T0245Z/
EDWARDS TX-KERR TX-REAL TX-
942 PM CDT MON JUN 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REAL...WEST CENTRAL
KERR AND EXTREME EAST CENTRAL EDWARDS COUNTIES WILL EXPIRE AT 945 PM 
CDT. THE STORM HAS WEAKENED TO BELOW SEVERE LIMITS. SOME ONE HALF 
INCH HAIL AND WINDS GUSTING TO 40 MPH ARE STILL POSSIBLE...

LAT...LON 2986 9966 2996 9994 3022 9975 3013 9957
TIME...MOT...LOC 0241Z 031DEG 16KT 2999 9979

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:25 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 6:25 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT MON JUN 23 2014

.AVIATION...
VFR CONDITIONS HAVE BROKEN OUT IN THE WAKE OF THE CONVECTION THIS
MORNING. ISOLATED SHOWERS HAVE DEVELOPED NEAR SAN ANGELO...EAST OF
THE KILLEEN...AND TO THE SOUTHWEST OF SAN ANTONIO IN THE LAST TWO
HOURS BUT HAVE SHOWN VERY LITTLE MOVEMENT. THE TERMINALS SHOULD
REMAIN DRY THIS EVENING SO NO PRECIPITATION IS MENTIONED.

THE SEASONAL PATTERN OF MVFR STATUS WILL CONTINUE TONIGHT.
HAVE GONE WITH A PERSISTENCE FORECAST BASED ON THE LAST FEW
DAYS...BRINGING THE STRATUS IN AROUND 06Z/07Z AND MIXING IT OUT
BY 17Z ON TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTH CENTRAL TEXAS AGAIN TOMORROW...BUT ARE NOT
MENTIONED IN THE TAFS DUE TO UNCERTAINTY IN COVERAGE AND LOCATION.

WINDS THIS EVENING AND OVERNIGHT WILL GENERALLY BE OUT OF THE SOUTHEAST
AROUND 10 KNOTS. SOME OCCASIONAL LOCALIZED WIND SHIFTS ARE
POSSIBLE THIS EVENING DUE TO MULTIPLE SURFACE BOUNDARIES LEFT
BEHIND BY THE MORNING CONVECTION MOVING ACROSS THE AREA. WINDS ON
TUESDAY WILL BE OUT OF THE SOUTH AGAIN AT 10-15 KNOTS.

TREADWAY

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUN 23 2014/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SERN
PORTIONS OF THE CWA AS THE REMNANTS OF THE SQUALL LINE INTERACT
WITH THE SEA-BREEZE. ANOTHER ROUND OF CONVECTION IS EXPECTED TO
DEVELOP TONIGHT ACROSS NORTH CENTRAL TEXAS...WITH THE CONVECTION
REACHING THE HILL COUNTRY AND NRN PORTIONS OF SOUTH CENTRAL TEXAS
BEFORE SUNRISE. LINGERING BOUNDARIES FROM TODAY'S ACTIVITY AND
DIURNAL HEATING WILL FURTHER DESTABILIZE THE ENVIRONMENT AS THE
NEW BATCH OF CONVECTION ENTERS THE CWA...LEADING TO AN INCREASE IN
COVERAGE DURING THE DAY. PW VALUES WILL AGAIN BE 1.5-1.75+ ACROSS
THE CWA...SO SIMILAR TO TODAY'S CONVECTION...LOCALLY HEAVY DOWNPOURS
ARE EXPECTED. THE RAINS WILL GENERALLY BE A WELCOME SIGHT...BUT THE
RUNOFF FROM THE HEAVY RAIN COULD LEAD TO ISOLATED FLASH FLOODING
SHOULD IT OCCUR OVER FLOOD-PRONE AREAS. CONVECTION WILL WANE WITH
THE LOSS OF DAYTIME HEATING...BUT ISOLATED TO SCATTERED STORMS
WILL LINGER INTO THE OVERNIGHT HOURS MAINLY ACROSS ERN PORTIONS OF
THE CWA.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
A N-S ORIENTED MID-LEVEL SHEAR AXIS WILL MOVE INTO THE ERN CWA
TUES NIGHT/EARLY WEDS AND REMAIN NEARLY STATIONARY THROUGH THE
REST OF THE WEEK. THE SHEAR AXIS AND AN UNSETTLED PATTERN ALOFT
WILL LEAD TO CHANCES FOR RAIN MAINLY ACROSS THE ERN HALF OF THE
CWA EACH DAY WITH DIURNAL INCREASES IN COVERAGE. THE BEST COVERAGE
OF STORMS IS EXPECTED ON WEDNESDAY AS AN UPPER LEVEL S/W TROUGH
SKIRTS THE SRN PLAINS. ONSHORE FLOW WILL KEEP THE LOWER LEVELS
MOISTENED AND COMBINE WITH A TAP OF ERN PACIFIC TROPICAL MOISTURE
IN THE UPPER LEVELS TO KEEP PW VALUES GENERALLY 1.75-2 INCHES.
OCCASIONAL LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. HOWEVER...GIVEN
THE POTENTIAL FOR SUBTLE MOVEMENTS OF THE MID-LEVEL SHEAR AXIS TO
HAVE LARGE IMPACTS ON COVERAGE OF CONVECTION...WILL HOLD OFF ON
EXPLICITLY MENTIONING HEAVY RAIN IN THE GRIDS AND WILL CONTINUE TO
ADDRESS THE SITUATION IN THE HWO. MODELS AREN'T ENTIRELY SURE WHAT
TO DO WITH THE SHEAR AXIS BY THE WEEKEND BUT SUGGEST CHANCES FOR
RAIN WILL CONTINUE BUT GENERALLY BE CONFINED TO THE COASTAL
PLAINS.

THE CHANCES FOR RAIN AND HIGH MOISTURE LEVELS ACROSS THE REGION
WILL KEEP HIGHS NEAR AVERAGE AND LOWS NEAR/SLIGHTLY ABOVE AVERAGE
FOR LATE JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  90  73  90  73 /  20  40  30  50  20
AUSTIN BERGSTROM INTL AIRPORT  73  92  72  91  72 /  20  40  30  50  20
NEW BRAUNFELS MUNI AIRPORT     73  91  73  91  72 /  20  40  30  50  20
BURNET MUNI AIRPORT            72  88  71  88  71 /  30  40  30  40  20
DEL RIO INTL AIRPORT           76  94  76  95  75 /  10  10  10  10  -
GEORGETOWN MUNI AIRPORT        74  90  72  90  72 /  30  40  30  50  20
HONDO MUNI AIRPORT             73  92  72  92  72 /  20  30  20  40  10
SAN MARCOS MUNI AIRPORT        73  90  72  90  72 /  20  40  30  50  20
LA GRANGE - FAYETTE REGIONAL   76  90  74  90  74 /  30  40  30  60  20
SAN ANTONIO INTL AIRPORT       76  91  75  91  74 /  20  40  30  50  20
STINSON MUNI AIRPORT           75  92  75  92  75 /  20  40  30  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...12
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jun 23, 3:08 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 PM CDT MON JUN 23 2014

TXZ171>173-183>194-202>209-217>225-228-241100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
308 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF
SOUTH CENTRAL TEXAS TUESDAY THROUGH SUNDAY. THE HIGHEST CHANCES
WILL BE TUESDAY THROUGH THURSDAY ACROSS EASTERN AREAS WITH THE
GREATEST AREAL COVERAGE WEDNESDAY. LOCALLY HEAVY RAINFALL AND
ISOLATED FLASH FLOODING ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 8:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
827 PM CDT MON JUN 23 2014

TXZ186-240215-
KERR-
827 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR COUNTY UNTIL
915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SEGOVIA...OR 17 MILES
SOUTHEAST OF JUNCTION...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN KERR COUNTY. THIS STORM WOULD
ALSO CROSS INTERSTATE 10 IN NORTHERN KERR COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3028 9945 3018 9959 3008 9975 3028 9975
      3030 9973 3030 9945
TIME...MOT...LOC 0126Z 046DEG 14KT 3029 9959

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:02 PM CDTAreal Flood AdvisoryEWXGillespie118 min
Jun 23, 8:27 PM CDTSpecial Weather StatementEWXKerr48 min
Jun 23, 9:32 PM CDTAreal Flood AdvisoryEWXKerr118 min
Jun 23, 10:34 PM CDTSpecial Weather StatementEWXUvalde56 min
Jun 23, 10:42 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde108 min
Jun 24, 7:34 AM CDTSpecial Weather StatementEWXTerrell26 min
Jun 24, 8:25 AM CDTSpecial Weather StatementEWXVal Verde50 min
Jun 24, 9:13 AM CDTSpecial Weather StatementEWXEdwards47 min
Jun 24, 5:03 PM CDTAreal Flood AdvisoryEWXFrio117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.